Ohio, 2018

Flooding in Ohio, April 15 to 17, 2018

April 15 to 17, 2018 · NWS CLE · 4 events in 3 counties and zones

Low pressure moved northeast across northwest Ohio during the overnight hours of the 15th into the 16th. Locally heavy rainfall fell across eastern Ohio with amounts of one to two inches, with amounts over three inches in Cuyahoga County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Low pressure moved northeast across northwest Ohio during the overnight hours of the 15th into the 16th. Locally heavy rainfall fell across eastern Ohio with amounts of one to two inches, with amounts over three inches in Cuyahoga County. The heavy rain over the urbanized drainage basin in Cuyahoga County resulted in urban flooding, notably in the Cleveland Heights area as well as areas in and around Akron. The heaviest rain fell over the Cuyahoga River basin which crested less than an inch from major flood stage. The major flood stage was recently raised due to extensive mitigation efforts, which kept impacts exclusive to road closures and no inundations of properties other than a few basements and garages in Valley View.

The Mahoning River basin received less rainfall than the Cuyahoga River, however stream levels had been elevated due to reservoir releases in the area. The higher river stages at the onset of the event allowed for a rapid rise at the gauge in Leavittsburg from below action to major flood stage within 24 hours. The immediately downstream station at Warren Ohio saw moderate flooding. The Killbuck Creek also rose to moderate flood stage. Several other rivers flooded in this event but only reached minor flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 15, 3:01 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 15, 3:01 PM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
401 PM EDT Sun Apr 15 2018

.SYNOPSIS...
Low pressure across northwest Ohio will move northeast tonight
and take a cold front across the area. Locally heavy rainfall is
possible across eastern Ohio tonight. The low will linger across
the eastern Great Lakes into Tuesday and keep a trough across
the local area. The next system moves across the lower Great
Lakes mid week.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Have gone ahead with a flood watch across the extreme southeast
counties. Good conveyor of moisture focused right across the
Mahoning Valley while advancing cold/occluded front slows its
forward progress across eastern OH. Otherwise areas along/east
of I-71 will all have the potential for moderate to locally
heavy rainfall this evening with nuisance flood problems
possible. A handful of area river forecast points forecast to
exceed minor flood stage. Keep informed of the latest tonight.
Fortunately rainfall prior to 2 pm across eastern OH was much
lighter than earlier forecast so conditions going into this
evening are starting off in a good place.

Still looking at downslope wind potential across Erie PA for
this evening. Have forecast just under advisory criteria. The
window of opportunity is small and we do not have the optimal
mixing set up.

Temperatures have been slow to rise and the northeast wind has
been stubborn to budge. But as the low reaches the western basin
of the lake winds have begun to come around to the southeast
and temperatures have reached into the 50s with a few hitting
60. With the passage of the front, lows tonight are expected to
be from the upper 30s west to the lower 40s east. A few wet
snowflakes may try to mix in with any lingering showers toward
Monday morning.

Upper low overhead for Monday with isolated/scattered showers
still possible. Temperatures will hover in the upper 30s/close
to 40. Scattered snow showers will trend toward snow showers for
Monday night. Minor accumulations possible across the snowbelt.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
A trailing short wave is progged to drop through the trough on
Tuesday morning and lingering snow showers are likely,
especially in the snowbelt in the morning. Things should begin
to dry out from west to east Tuesday afternoon and night as
surface high pressure and subsidence builds in.

The low temperature forecast Tuesday night will depend on the amount
of clearing and whether we can get the wind to lighten up. The best
chance for this would be across NW and north central OH and will go
with the colder raw model guidance there for lows (25 to 30) with
lows closer to 30 elsewhere.

The GFS is still the fastest with the next system, a bowling ball
closed low from the midwest, but in general, the models are trending
slower with the system. Will back off just a bit on the warming on
Wednesday although we should at least lose some of the winter chill.
High clouds will increase from the west and we may still have
stratocumulus in the snowbelt, at least to start the day. I suspect
that the threat of showers will also be slower to arrive but will
continue to mention a small chance of showers everywhere given the
uncertainty on the track and timing.

There should be a better chance of precipitation Wednesday night and
Thursday and the forecast will have 40-70 pops. Will include a
mention of snow on Thursday where surface temps are in the lower 40s
or lower since there should be plenty of cold air aloft with the
upper low passing overhead.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
The extended forecast continues to be cool but dry. Both models
similar with high pressure building over the forecast area by
daybreak Friday. May be a few lingering flurries in the extreme
east, but no accumulating snow. Models continue in good
agreement into Saturday with large area of high pressure
tracking SE across the Great Lakes. This will produce dry
conditions with high temps in the 50s. Models diverge on Sunday.
GFS tracks low pressure across the Tennessee Valley on Sunday
while the ECMWF keeps low well to the west. GFS keeps bulk of
precip well south of the forecast area so went with slt chc pops
across the extreme southern tier on Sunday and the rest of the
area dry.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Highly variable conditions for the next 12 hours especially.
Surface low to track near/just east of Toledo with a slowly
advancing cold front/occluded front. A stiff northeast flow is
not giving up so easily, but winds will come around to the
southeast later this afternoon. Those southeast winds will be
gusty too and an added downslope component will add to the gusts
at ERI for a short while. A brief improvement to MVFR/limited
VFR possible this afternoon with that wind shift, but steadier
heavier rain will bring back the IFR area wide. There may be
some thunder near and ahead of cold front but if it does occur
it will be near and east of I-71. Winds will shift to the west
this evening in the wake of the cold front. Uncertain as to
timing of ceiling improvement Monday morning, but trend is for
it to improve relatively quickly.

OUTLOOK...Non-VFR conditions Monday continuing across far
northeast OH/nw PA through Tuesday. Non-VFR possible again
Thursday.

&&

.MARINE...
Winds will diminish from west to east this evening and early tonight
on Lake Erie as the pressure gradient between high pressure in
eastern Canada and low pressure over Ohio weakens. A cold front will
cross the lake and winds will shift from east to south and southwest
with the frontal passage. The high water conditions on western Lake
Erie will improve quickly late this afternoon and evening as water
levels drop with the wind shift. Gale warnings will expire.

Small craft advisories will be necessary as the southwest winds
increase quickly by Monday. Winds will veer northwest on Tuesday,
then relax for a short while as high pressure slides across the lake
Tuesday night and Wednesday morning. Winds will pick back up ahead
of the next low pressure system Wednesday afternoon into Thursday,
first from the east, then veering to the south and southwest as the
system crosses the lake Wednesday night. Small craft advisories will
likely be needed again.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through late tonight for OHZ022-023-032-033.
     Lakeshore Flood Warning until 4 PM EDT this afternoon for
     OHZ003-007>009.
PA...None.
MARINE...Small Craft Advisory until 10 PM EDT Tuesday for LEZ142-143.
     Gale Warning until 4 PM EDT this afternoon for LEZ142>149-
     162>169.
     Small Craft Advisory until 4 AM EDT Wednesday for LEZ144>149.

&&

SYNOPSIS...Oudeman
NEAR TERM...Oudeman
SHORT TERM...Kosarik
LONG TERM...DJB
AVIATION...Oudeman
MARINE...Kosarik
Hazardous weather outlook, Apr 15, 3:06 PM EST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
406 PM EDT Sun Apr 15 2018

LEZ061-142>149-162>169-OHZ003-006>009-017>019-027-028-036-037-162015-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-Crawford-Marion-
Morrow-
406 PM EDT Sun Apr 15 2018

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010>014-020-021-029>031-038-047-089-PAZ003-162015-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Richland-
Ashland-Wayne-Holmes-Knox-Ashtabula Lakeshore-Crawford-
406 PM EDT Sun Apr 15 2018

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Locally heavy rainfall is possible through this evening. Ponding of
water and localized flooding may occur. Rises on area creeks and
streams are likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ022-023-032-033-162015-
Portage-Trumbull-Stark-Mahoning-
406 PM EDT Sun Apr 15 2018

...FLOOD WATCH IN EFFECT UNTIL 4 AM EDT MONDAY...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ001-002-162015-
Northern Erie-Southern Erie-
406 PM EDT Sun Apr 15 2018

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Tonight.

Southeast winds will increase this evening. Isolated wind gusts in
excess of 45 mph will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Wayne

When
April 15, 6:00 PM EST to April 16, 3:00 AM EST
Where
Wayne County, 0.35 mi WNW of Lattasburg to 1.08 mi E of Funk
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.883, -82.106

Over a dozen roads were flooded after heavy rain moved over portions of Wayne County on the evening of the 15th. Between 0.5-1.0 of rain fell on the night of the 14th into the 15th, with a second round of heavier rain that afternoon and evening. The second round of rain produced around 2 to 2.5 of additional rain. The cumulative runoff from this rain caused flooding of several roads across the county.

Flood, Cuyahoga

When
April 15, 6:05 PM EST to 10:45 PM EST
Where
Cuyahoga County, 2.08 mi SW of Willowick to 1.85 mi SW of Lakewood
Cause
Heavy Rain
Property damage
$35,000
Reported by
911 Call Center
Coordinates
41.601, -81.531

An early morning rain event on the 15th dropped a little over an inch of rain over portions of central and northern Ohio. Later that afternoon and evening a line of moderate to heavy rain moved over the same areas with an additional 1 to 2 inches with locally higher amounts in Cuyahoga County. The rainfall rates increased to around 2.5 inches per hour between 6 pm and 7 pm. Most of the flooding occurred after the second round of rain showers overwhelmed storm drainage and reached already swollen creeks and streams. Urban flooding soon developed hitting areas east of Cleveland the hardest including Euclid and Cleveland Heights. At lease three cars were submerged in high water along Cedar Road in the Cleveland Heights area. Doan Brook and Euclid Creeks came out of their banks but did not reach any roads. There was a landslide at a construction site in Cleveland closing at least one lane of Interstate 77 near Broadway. Westbound lanes of Interstate 90 was closed near east 140th Street in Cleveland. Numerous local and county roads were flooded or closed during the event.

Flood, Cuyahoga

When
April 16, 12:00 AM EST to April 17, 2:00 AM EST
Where
Cuyahoga County, Valley View to 0.76 mi E of Alexanders
Cause
Heavy Rain
Property damage
$3,000
Reported by
River/Stream Gage
Coordinates
41.400, -81.600

The Cuyahoga River at Independence, a river forecast site, reach moderate flood stage. The river reached flood stage around 8 pm on the 15th, exceeded moderate flood stage a few hours later, and crested at 20.9 feet at 6 am on the 1th. The river came out of banks flooding roads in the Valley View community. Some garages and basements were flooded, but damage was limited. The major flood stage, 21.0 feet, was recently raised due to extensive mitigation efforts which were validated during this event.

Flood, Trumbull

When
April 16, 3:00 AM EST to April 17, 8:00 PM EST
Where
Trumbull County, 1.44 mi WNW of Leavittsburg to 0.36 mi SSE of Warren
Cause
Heavy Rain
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
41.255, -80.907

The Mahoning River at Leavittsburg came out of banks on April 16 around 3 am and rose to major flood stage by that evening. Several homes were evacuated mainly in the Meadowbrook Drive, Dover, and 7th Street areas of Leavittsburg. The river receded back into its banks in the afternoon of the 17th. At least one home had first floor inundation with several more flooded in their garages and basements. The flooding was the result of a basin average 0.5 on the 14th into the 15th followed by 2.5 of rainfall later on the afternoon. Rainfall was briefly heavy during the evening of the 15th with rainfall rates around 2 per hour. This produced rapid runoff and caused a rapid rise in the river. The river crested at 15.53 on the afternoon of the 16th, about a half foot above major flood stage. The Mahoning River at Warren reached moderate flood stage with primarily road flooding. The Eagle Creek, a tributary to the Mahoning River above Leavittsburg, reached minor flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752591, 751747, 751751, 752590.